Rebound Insomnia… Really?!

I always found it senseless and cruel that most antidepressants, at least the SSRIs, take 4 – 6 weeks to fully be functional.  Is this a colossal joke?!  What depressed person wants to hear, “Hey, you’ll be feeling much better, just wait another month or two!”  Having already suffered badly, sinking into further depths of not recognizing your brain, further days of losing sanity, you now have to wait.  Tick tock.

Slowly weeks one and two pass and your anxiety increases… “Why isn’t this damn drug working?!”

Week three shows up and you question if anything is different… “Wait, was that smile for real, or was it still my masked cover-up?”

Week four comes and one day you wake up and you can tell you are different… “Hallelujah!!!”

Six times and I am still not quite used to this adjustment. 

What the doctors don’t tell you is what you may experience when you come off of a drug.  For a few months now, I have been weaning off of Seroquel, an antipsychotic I was prescribed while hospitalized in January 2015 for both its help with psychosis and that it works mighty well as a sleep aid.  This drug has had so many “lovely” side effects… weight gain, bloat, constipation… that I couldn’t wait until I could go off this stuff.  Several months after starting this drug, I was no longer in need of it for its antipsychotic-ness but still relied heavily on it for sleep.  Then, it stopped working for that and I had to add Lunesta in the mix.  So why, why was I still taking it?!  I started out on 100mg and after a few weeks went down to 50mg all under the supervision of my psychiatrist.  About a month later (over 2 weeks ago), I went down to 25mg, the lowest dosage.  Then, starting with this Sunday night, I stopped taking it.

And then I started to not sleep!

For the last two nights I have had what is called Rebound Insomnia – “Rebound insomnia is when you can’t sleep after coming off sleeping pills. Your brain and body have adjusted to the sleep medication and almost anticipate it. The feedback mechanisms have had their set points adjusted, to some extent. The set points change back of course, but in the short run your body experiences insomnia in response to the lack of drug… (courtesy of sleepdex.org).  Seriously?!  This is jut cruel now!  Even with my .5mg of Ativan and 2mg of Lunesta I am still experiencing rebound insomnia.  It is now taking me more than an hour to fall asleep and I am waking up at 4:30 in the morning.

What to do, what to do.  Do I cave, give in, and take the Seroquel?  Do I continue hoping there is only a day or two more of this?  There is already a panic brewing inside of me.  I know how bad not sleeping is for me.  It is a huge trigger for my Depression and Anxiety.

Searching on the web, because the internet doesn’t lie and is only there to scare you, I have found several people who complain because their rebound insomnia is going on for three weeks… three weeks?!  Okay internet, you’ve officially scared me.  I can’t go three weeks with my current sleep pattern.  I’ll wind up back in the hospital with them pumping me with large quantities of Seroquel to get me to sleep and back to square one.  I refuse to give in.  I logically know this drug is doing nothing for me right now.  Without it, my digestive system will start to function normally again and maybe this extra 10lbs I’ve been holding onto since the birth of Seroquel into my system will disappear.

So, ladies and gentlemen, because I do not fully trust the psychiatric system, I want to let you know that there is such a thing as “rebound insomnia” and it is as cruel as finding out in the beginning that you will have to suffer another one to two months before you will feel better from your Depression (if the correct drug is picked).  I implore you to ask your doctors about the drugs you are on, their interactions and their rebound effects.  It is your body, you should know what you may be in for.

Rebound insomnia… really?!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.